Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 71, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Mar 31, 2012, 4:12 PM EDT for Monroe County, Tennessee. It was in force for 63 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 31, 2012, 4:12 PM EDT (20:12 UTC)
- Expired
- Mar 31, 2012, 5:15 PM EDT
- In force
- 63 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
County Monroe County, TN
The radar
The Knoxville radar (KMRX), 101 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 31, 4:12 PM EDT | HAIL 1 | Vonore, TN | PENNY TO QUARTER SIZED HAIL. |
| Mar 31, 4:12 PM EDT | HAIL 1.75 | Tariffville, TN | |
| Mar 31, 4:36 PM EDT | HAIL 1.75 | Tariffville, TN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.2 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1321 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 509 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 96 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
320
WUUS54 KMRX 312012
SVRMRX
TNC123-312115-
/O.NEW.KMRX.SV.W.0071.120331T2012Z-120331T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
412 PM EDT SAT MAR 31 2012
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MONROE COUNTY IN EAST TENNESSEE...
* UNTIL 515 PM EDT
* AT 407 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES
NORTHEAST OF MADISONVILLE...AND WAS MOVING SOUTH AT 15 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
MADISONVILLE...CITICO BEACH...TARIFFVILLE...TELLICO PLAINS AND
CITICO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM THIS
EVENING FOR SOUTHEAST TENNESSEE.
&&
LAT...LON 3563 8441 3564 8429 3564 8426 3562 8425
3562 8420 3558 8413 3559 8411 3543 8399
3541 8401 3537 8400 3535 8403 3531 8403
3525 8427
TIME...MOT...LOC 2011Z 339DEG 14KT 3557 8427
$$
DMG2 follow-up statements
160
WWUS54 KMRX 312040
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
440 PM EDT SAT MAR 31 2012
TNC123-312115-
/O.CON.KMRX.SV.W.0071.000000T0000Z-120331T2115Z/
MONROE TN-
440 PM EDT SAT MAR 31 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR MONROE COUNTY...
AT 436 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR TARIFFVILLE...OR 10 MILES EAST OF MADISONVILLE...MOVING
SOUTHEAST AT 20 MPH.
LOCATIONS IN THE WARNING INCLUDE...
TELLICO PLAINS AND CITICO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 3563 8441 3564 8429 3564 8426 3562 8425
3562 8420 3558 8413 3559 8411 3543 8399
3541 8401 3537 8400 3535 8403 3531 8403
3525 8427
TIME...MOT...LOC 2039Z 330DEG 16KT 3547 8418
$$
13800
WWUS54 KMRX 312107
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
507 PM EDT SAT MAR 31 2012
TNC123-312115-
/O.CON.KMRX.SV.W.0071.000000T0000Z-120331T2115Z/
MONROE TN-
507 PM EDT SAT MAR 31 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR MONROE COUNTY...
AT 459 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR CITICO...OR 16 MILES SOUTHEAST OF MADISONVILLE...MOVING
SOUTHEAST AT 20 MPH.
LOCATIONS IN THE WARNING INCLUDE...
MAINLY RURAL AREAS OF MONROE COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HAIL UP TO GOLFBALL SIZE HAS BEEN REPORTED IN TARIFFVILLE WITH THIS
STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION
TO PROTECT LIFE AND PROPERTY.
&&
LAT...LON 3563 8441 3564 8428 3563 8426 3562 8425
3562 8420 3549 8408 3543 8399 3541 8401
3537 8400 3535 8403 3531 8403 3528 8416
TIME...MOT...LOC 2106Z 333DEG 16KT 3536 8412
$$
13What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 2:59 PM EDT, 1 hour 13 minutes earlier.
Area forecast discussion, Mar 31, 2:59 PM EDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 259 PM EDT SAT MAR 31 2012 .SHORT TERM...(TONIGHT AND SUNDAY)...WEAK FRONTAL BOUNDARY SAGGING SOUTH INTO THE AREA IS COMBINING WITH A WEAK UPPER IMPULSE TO BRING SOME SHOWERS AND THUNDERSTORMS TO THE AREA. THESE SHOULD DIMINISH THIS EVENING...AND EXPECT SOME PATCHY FOG LATE TONIGHT. WITH FRONTAL BOUNDARY STILL IN THE AREA SUNDAY MAY SEE SOME AFTERNOON CONVECTION AGAIN...SO WILL CARRY SLIGHT CHANCE POPS SUNDAY AFTERNOON. MAV TEMPS LOOK A BIT TOO LOW TONIGHT AND TOO HIGH SUNDAY...SO WILL BLEND IN SOME OF THE MET TEMPS TO MAKE THE RANGE A BIT SMALLER. .LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)...A DIRTY RIDGE WILL SUMMARIZE THE WEATHER PATTERN FOR THE UPCOMING WEEK. FLOW OVER THE TOP OF THE RIDGE WILL PERMIT WEAK DISTURBANCES TO PLAY WITH THE CWA /ESPECIALLY NORTHEAST HALF/ AND FOCUS CONVECTIVE ACTIVITY...HOWEVER EVEN WHEN SUCH DISTURBANCES ARE ABSENT...THE WARM AND SORTA HUMID AIR WILL YIELD ISOLATED CONVECTION MOST AFTERNOONS/EVENINGS. ONLY AFTER A CLOSED LOW MOVES THROUGH THE AREA /THAT FOR NOW THE GFS..DGEX..AND ECMWF AMAZINGLY AGREE ON/ DURING LATE THURSDAY AND FRIDAY DO WE POTENTIALLY GET A COUPLE DAYS OF FAIR AND QUIET WEATHER FOR NEXT WEEKEND. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 56 84 59 87 60 / 20 20 10 30 30 KNOXVILLE MCGHEE TYSON AIRPORT, TN 54 79 59 85 59 / 20 20 40 30 30 OAK RIDGE, TN 53 80 58 85 59 / 20 20 40 30 30 TRI CITIES AIRPORT, TN 46 76 54 80 54 / 10 20 50 30 20 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && LW/GC
Hazardous weather outlook, Mar 31, 2:45 PM EDT, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 245 PM EDT SAT MAR 31 2012 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-010830- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 245 PM EDT SAT MAR 31 2012 /145 PM CDT SAT MAR 31 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT... SCATTERED THUNDERSTORMS WILL RUMBLE ACROSS EAST TENNESSEE... SOUTHWEST VIRGINIA...AND SOUTHWEST NORTH CAROLINA THIS AFTERNOON AND EVENING. SOME STORMS MAY POSSIBLY BECOME SEVERE...MAINLY OVER EAST TENNESSEE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FOR POTENTIAL SEVERE THUNDERSTORMS THIS SATURDAY AFTERNOON AND EVENING.
In the hours before
Special weather statement, Mar 31, 2:32 PM EDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 232 PM EDT SAT MAR 31 2012 TNZ036-067>069-311915- ANDERSON TN-KNOX TN-LOUDON TN-ROANE TN- 232 PM EDT SAT MAR 31 2012 ...SIGNIFICANT WEATHER ADVISORY FOR KNOX...ANDERSON...LOUDON AND ROANE COUNTIES UNTIL 315 PM EDT... AT 229 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR KINGSTON...MOVING SOUTHEAST AT 15 MPH. HAIL UP TO THE SIZE OF DIMES OR PENNIES AND WIND GUSTS UP TO 40 MPH ARE POSSIBLE WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...OAK RIDGE...LENOIR CITY...LOUDON...FARRAGUT AND BRADBURY. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN!
Local storm report, Mar 31, 3:03 PM EDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
303 PM EDT SAT MAR 31 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM HAIL 1 SW KARNS 35.97N 84.13W
03/31/2012 E0.75 INCH KNOX TN TRAINED SPOTTER
&&
KGUILLETSpecial weather statement, Mar 31, 3:15 PM EDT, 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 315 PM EDT SAT MAR 31 2012 TNZ013-036-037-069-312000- ANDERSON TN-CAMPBELL TN-KNOX TN-UNION TN- 315 PM EDT SAT MAR 31 2012 ...SIGNIFICANT WEATHER ADVISORY FOR KNOX...SOUTHERN CAMPBELL... ANDERSON AND UNION COUNTIES UNTIL 400 PM EDT... AT 309 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES NORTH OF CLINTON...MOVING SOUTHEAST AT 15 MPH. HAIL UP TO THE SIZE OF DIMES OR PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...CLINTON... KNOXVILLE...POWELL...HALLS...MALONEYVILLE...MASCOT...LAKE FOREST AND BEARDEN. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
Special weather statement, Mar 31, 3:17 PM EDT, 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 317 PM EDT SAT MAR 31 2012 TNZ067-068-071-086-312000- LOUDON TN-NORTHWEST MONROE TN-NW BLOUNT TN-ROANE TN- 317 PM EDT SAT MAR 31 2012 ...SIGNIFICANT WEATHER ADVISORY FOR BLOUNT...MONROE...LOUDON AND ROANE COUNTIES UNTIL 400 PM EDT... AT 315 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR LOUDON...MOVING SOUTHEAST AT 20 MPH. HAIL UP TO THE SIZE OF DIMES OR PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...LENOIR CITY... LOUDON...PHILADELPHIA...FRIENDSVILLE...GREENBACK...CLOVER HILL AND VONORE. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN!
Local storm report, Mar 31, 3:46 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
346 PM EDT SAT MAR 31 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM HAIL LOUDON 35.74N 84.36W
03/31/2012 E1.75 INCH LOUDON TN LAW ENFORCEMENT
&&
KGUILLETLocal storm report, Mar 31, 4:03 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
403 PM EDT SAT MAR 31 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0342 PM HAIL 1 ENE CLINTON 36.10N 84.11W
03/31/2012 E1.50 INCH ANDERSON TN 911 CALL CENTER
&&
JWINTONThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 31, 1:59 PM EDT | Severe Thunderstorm Warning | MRX | Campbell, Scott | 31 min |
| Mar 31, 2:30 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Campbell, Union | 45 min |
| Mar 31, 3:27 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Loudon, Monroe | 48 min |
| Mar 31, 3:58 PM EDT | Severe Thunderstorm Warning | MRX | Hamilton, Sequatchie | 47 min |
| Mar 31, 4:00 PM EDT | Severe Thunderstorm Warning | MRX | Knox | 45 min |
| Mar 31, 4:34 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Sevier | 41 min |
| Mar 31, 4:44 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, Hamilton | 61 min |
| Mar 31, 4:50 PM EDT | Areal Flood Advisory | MRX | Hamilton, Sequatchie | 115 min |
| Mar 31, 6:06 PM EDT | Severe Thunderstorm Warning | MRX | Monroe | 54 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.